West Virginia, 2017

Flood in West Virginia, April 24, 2017

April 24, 2017 · NWS RNK · 1 event in 1 county or zone

S. 25 per hour) as the upper low drifted very slowly eastward from the lower Mississippi Valley toward the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Several waves of low pressure moved across the area as an upper level low closed off over the southeastern U.S. The rainfall persisted from late on the 21st through early on the 25th with mainly moderate rates (0.10 to 0.25 per hour) as the upper low drifted very slowly eastward from the lower Mississippi Valley toward the southeast. Storm total rainfall amounts were generally 2 to 4 inches across the Greenbrier, New and Bluestone river basins, with lower amounts further north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 24, 6:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 24, 6:40 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
740 AM EDT Mon Apr 24 2017

.SYNOPSIS...
Wet weather will persist into Tuesday, as a slow moving area of
Low Pressure moves from the southern Appalachians to along the
South Carolina coast by Tuesday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Monday...

No change to Near Term Forecast. Rain...Heavy at times pretty
much sums it up.

Upper low over the southern Appalachians has ground to a halt,
showing only little movement the last 12 hours and is forecast
to move very little today per being cut-off from the mean upper
level flow. Overall projection is for this feature to drift ever
so slowly to the South Carolina coast by daybreak Tuesday. This
will maintain a deep southeast to easterly fetch of moisture
into our forecast area resulting in a persistent rain with
periods of heavy rain. As such will maintain the Flood Watch for
most of our forecast area along and east of the VA/WV border
and into NC.

As the rainfall continues to add up, expect streams to respond
with small stream flood warnings morphing into larger scale
river flood warnings. River Forecast Centers will be doing a lot
of number crunching this morning, so watch for revised river
forecasts and warning headlines.

Rainfall today is expected to be the heaviest along and east of
the Blue Ridge where the southeast upslope wind component will
add orographic lift. Additional rainfall of 1 to 2 inches is
likely (in some cases on top of the 2 to 4 inches that has
already occured). Heaviest rain thus far has been along and just
west of I-77 from Tazewell and Marion VA, south into Sparta and
Wilkesboro NC. Focus today is expected to shift farther
northeast into the headwaters of the Dan and Roanoke River
basins.

Temperatures today and tonight will change very little, cool
northeast to easterly low level wind persisting until the low
drifts off the coast Tuesday.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 400 AM EDT Monday...

We'll have one more day of cloudy and rainy/showery conditions on
Tuesday. However, trend will be toward above-normal, more springlike
temperatures looking ahead into the midweek period.

Slow-moving, vertically-stacked cyclone should be roughly centered
over the coastal NC/SC border based on general consensus reflected
in 21z SREF mean/00z global model progs. Little significant change
noted in the projected evolution of the cyclone, that being
deamplificaton and gradual northeastward progress. Moisture plume on
the eastern periphery of the cyclone, associated with PWAT values of
up to 1.3" will continue to be drawn back westward, supporting a
continued period of rain particularly for the central Virginia
Piedmont and into the Southside of Virginia. Weak/nebulous forcing
elsewhere across the CWA supports periods of light showers mainly
during the first half of the day. As upper level low approaches the
Chesapeake Bay and deeper moisture plume is shunted
eastward/northeastward later in the day, PoPs then begin a taper to
slight chance/lower Chance range areawide. An additional tenth to
two-tenths of an inch of rain are possible in central Virginia
associated with the most persistent rain band tapering to a few
hundreths from the Blue Ridge foothills west. Thus a continued wet
outlook but the steadiest and heaviest rains will have since ended.
Aside from southeast West Virginia into western Smyth and Tazewell
Counties in Virginia where at least some partial clearing is
anticipated toward afternoon, for many it will continue to be
another relatively dreary day with highs only in the 60s. Greater
clearing anticipated on Tuesday evening with some radiational
cooling under clearing skies in the upper 40s to mid 50s.

Trend toward warmer temperatures remains on track starting Wednesday
with building 500 mb heights and mostly sunny skies. Our 850 mb
temperatures steadily rise Wednesday into Wednesday night to values
around +14 to +16C. Much milder temperatures well into the 70s to
low 80s anticipated for Wednesday, with lows Wednesday evening into
the low 50s to around 60. These are some 10 to 15 degrees milder
than 1980-2010 climatological normals.

For Thursday, focus shifts to large-scale troughing evolving across
the central Plains states and the ejection of a deamplifying mid-
level trough embedded in deep south-southwest flow, its associated
surface cold front expected to move from the Ohio Valley to the
foothills of the western Appalachians Thursday. I'm hesitant to
introduce slight to low Chance PoPs any earlier than Thursday
afternoon given the amplified southerly mid-level flow that may act
to slow the cold front down than currently depicted in most model
guidance, and we also are capped to any convection out ahead of
this. Generally expect mostly sunny skies through much of the day,
albeit with increasing cloudiness later in the day toward Thursday
evening. Even warmer conditions anticipated on Thursday; aside from
the higher elevations, many areas stand a good shot at reaching the
low to mid 80s particularly east where clouds will be slower to
advance. These are a couple degrees cooler than MEX MOS guidance
which would argue for some upper 80s values in the Piedmont and
Southside.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Sunday...

500MB heights rise Friday over the southeast United States but with
an overall deepening upper trough over the central United States. A
deep closed low develops over the Rockies by the end of the week
which will keep much of the east downstream in broad southwest flow.

At the surface a low pressure system tracks into the Great Lakes.
The front with this system stalls in the Ohio and Tennessee Valleys
brushing our far western counties Thursday night and early Friday.
Thereafter, differences become apparent between the 00z GFS and
ECMWF on how far north and east a warm front associated with the
next developing Plains system extends. Generally maintained
continuity with prior forecast for the upcoming weekend until these
details can be better agreed upon. In any event, temperatures
appear to remain above normal.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 739 AM EDT Monday...

Continued poor flying conditions through the TAF period mainly
due to low ceilings predominantly into the IFR to MVFR range.
Significant improvement in ceilings not anticipated until
later Tuesday morning. Periods of rain, heavy at times with
MVFR visibilities, will continue to spiral north- northeast.
Coverage and intensity of rain should begin to diminish to a VFR
visibility by tonight. Winds northeast 4-8 kts. By tonight,
strong northeasterly low- level jet combined with inversion from
persistent wedge will lead to low-level wind shear at most
terminals overnight.

Extended Aviation Discussion...

Look for gradual improvement from west to east with better
flying wx for by midweek, though another front may bring
scattered MVFR showers/storms toward late Thursday in the
mountains. Drier weather will return for Friday.

&&

.HYDROLOGY...
As of 300 PM EDT Sunday...

No changes to the flood watch, with still some model differences
in placement of highest rainfall threat. High-res models and
analogs along with pattern recognition favor the southern Blue
Ridge from Roanoke to Boone, east to the piedmont of VA/NC as
those areas which appear to be in line to receive 2-3" through
early Tuesday. This amount of rain combined with the 1 to 2+
inches that has already fallen since Friday should lead to hydro
issues on rivers, as well as smaller creeks and streams.

Looking at the analogs this pattern favors April 5th, 1993, and
March 27th, 1993 which produced some minor to moderate flooding
along portions of the Dan and Roanoke River mainly downstream of
Danville and Altavista. Still will have to see how this sets up
as we had been dry prior to this event.

WPC has kept the moderate risk of FFG exceeded over the
southern Blue Ridge. As mentioned in the near term, deep
convection seems limited, thereby will have to rely on upslope
component to enhance rainfall rates, so isolate flash flooding
is possible, but more longer term >6hr flooding is more likely.

Saturated ground may also result in downed trees and rock or
mud slides.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through this evening for VAZ007-009>018-022>024-
     032>035-043>046-058-059.
NC...Flood Watch through this evening for NCZ001>006-018>020.
WV...Flood Watch through this evening for WVZ042.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AL
LONG TERM...AMS
AVIATION...AL/PM
HYDROLOGY...KK/MBS/WP
Hazardous weather outlook, Apr 24, 4:41 AM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
541 AM EDT Mon Apr 24 2017

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>046-058-059-
WVZ042-250945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Halifax-
Charlotte-Mercer-
541 AM EDT Mon Apr 24 2017

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flooding may continue along some of the main stem rivers Tuesday
and Wednesday, otherwise no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-047-WVZ043-044-507-508-250945-
Alleghany VA-Bath-Buckingham-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
541 AM EDT Mon Apr 24 2017

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 24, 3:47 AM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 AM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     FLOOD            2 NW FRIES              36.73N 80.99W
04/24/2017                   GRAYSON            VA   911 CALL CENTER

            GRAYSON COUNTY 911 REPORTS EAGLE BOTOM ROAD IN FRIES
            CLOSED DUE TO HIGH WATER.

&&

LOCONTO
Local storm report, Apr 24, 3:56 AM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 AM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     FLOOD            3 SSW MOUNT AIRY        36.47N 80.64W
04/24/2017                   SURRY              NC   911 CALL CENTER

            SURRY COUNTY 911 REPORTS A PORTION OF SCOTT BUNKER ROAD
            IN MOUNT AIRY IS UNDERWATER.

&&

LOCONTO
Local storm report, Apr 24, 3:59 AM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     FLOOD            1 SW ELKIN              36.25N 80.86W
04/24/2017                   SURRY              NC   911 CALL CENTER

            SURRY COUNTY 911 REPORTS THE INTERSECTION OF MEMORIAL
            PARK DRIVE AND JAMES STREET IS UNDER WATER AND CLOSED.

&&

LOCONTO
Local storm report, Apr 24, 4:07 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 AM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     FLOOD            5 WNW PILOT MOUNTAIN    36.41N 80.56W
04/24/2017                   SURRY              NC   911 CALL CENTER

            SURRY COUNTY 911 REPORTS THAT RADAR ROAD NEAR
            INTERSECTION OF ARARAT ROAD NEAR ARARAT IS COMPLETELY
            UNDERWATER AND WILL BE CLOSED.

&&

LOCONTO
Local storm report, Apr 24, 4:09 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 AM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            1 W RICHLANDS           37.10N 81.82W
04/23/2017                   TAZEWELL           VA   911 CALL CENTER

            WATER FLOODING A BASEMENT CAUSED AN OIL TANK AND A HOT
            WATER HEATER TO OVERTURN.

0545 PM     FLOOD            2 W RICHLANDS           37.09N 81.84W
04/23/2017                   TAZEWELL           VA   911 CALL CENTER

            RTE 67 IS UNDERWATER IN RAVEN

0545 PM     FLOOD            2 W RICHLANDS           37.09N 81.84W
04/23/2017                   TAZEWELL           VA   911 CALL CENTER

            HOME WITH WATER UP TO THE BASEMENT ALONG RTE 67 IN RAVEN

0642 PM     FLOOD            1 NW ROCKY GAP          37.24N 81.11W
04/23/2017                   BLAND              VA   PUBLIC

            WOLF CREEK OUT OF ITS BANKS ALONG EAGLES ROAD.

0730 PM     FLOOD            4 E MARION              36.84N 81.42W
04/23/2017                   SMYTH              VA   PUBLIC

            MIDDLE FORK OF HOLSTON RIVER NEAR INTERSECTION OF VA 622
            AND US 11 LEE HIGHWAY...APPROXIMATELY 1 MILE SOUTH OF
            EXIT 50 ON INTERSTATE 81.

0730 PM     FLOOD            4 NNW MARION            36.89N 81.53W
04/23/2017                   SMYTH              VA   911 CALL CENTER

            FLOODING REPORTED ON HUNGRY MOTHER DRIVE IN HUNGRY MOTHER
            STATE PARK.

0730 PM     FLOOD            3 NW MARION             36.87N 81.53W
04/23/2017                   SMYTH              VA   911 CALL CENTER

            FLOODING ON OLD LAKE ROAD. DRIVER WAS STRANDED IN
            VEHICLE.

0735 PM     FLOOD            4 NW MARION             36.87N 81.56W
04/23/2017                   SMYTH              VA   911 CALL CENTER

            FLOODING REPORTED ON WALKERS CREEK ROAD.

0735 PM     FLOOD            4 NNW HUNGRY MOTHER STA 36.94N 81.55W
04/23/2017                   SMYTH              VA   911 CALL CENTER

            NORTH FORK HOLSTON IN SMYTH COUNTY VIRGINIA IS OUT OF ITS
            BANKS.

0735 PM     FLOOD            2 ENE ATKINS            36.88N 81.39W
04/23/2017                   SMYTH              VA   911 CALL CENTER

            MIDDLE FORK HOLSTON RIVER IN SMYTH COUNTY VIRGINIA IS OUT
            OF ITS BANKS.

0735 PM     FLOOD            1 SSW MARION            36.82N 81.50W
04/23/2017                   SMYTH              VA   911 CALL CENTER

            STALEY CREEK IN SMYTH COUNTY OUT OF ITS BANKS.

0835 PM     FLOOD            5 ESE BOONVILLE         36.22N 80.63W
04/23/2017                   YADKIN             NC   911 CALL CENTER

            WATER COVERING NEBO ROAD IN BOONEVILLE.

0840 PM     FLASH FLOOD      4 ENE CHILHOWIE         36.82N 81.61W
04/23/2017                   SMYTH              VA   COUNTY OFFICIAL

            FOX VALLEY ROAD FLOODED AND CLOSED DUE TO HIGH WATER,
            RELAYED BY SMYTH COUNTY OFFICIALS.

0840 PM     FLASH FLOOD      4 ENE CHILHOWIE         36.83N 81.62W
04/23/2017                   SMYTH              VA   COUNTY OFFICIAL

            PORTER VALLEY ROAD FLOODED AND CLOSED.

0840 PM     FLASH FLOOD      4 N CHILHOWIE           36.86N 81.68W
04/23/2017                   SMYTH              VA   COUNTY OFFICIAL

            CARLOCK ROAD IN CHILHOWIE IS CLOSED DUE TO HIGH WATER.

0840 PM     FLASH FLOOD      2 NW MARION             36.86N 81.53W
04/23/2017                   SMYTH              VA   COUNTY OFFICIAL

            SMYTH COUNTY OFFICIALS REPORT OLD LAKE ROAD IN MARION IS
            CLOSED DUE TO HIGH WATER.

0840 PM     FLASH FLOOD      3 SW MARION             36.80N 81.54W
04/23/2017                   SMYTH              VA   COUNTY OFFICIAL

            SCRATCH GRAVEL ROAD FLOODED.

0953 PM     FLASH FLOOD      2 E RICHLANDS           37.09N 81.76W
04/23/2017                   TAZEWELL           VA   911 CALL CENTER

            DEPUTY REPORTS THAT WATER IS COMPLETELY COVERING OLD
            KENTUCKY TURNPIKE IN CEDAR BLUFF.

1026 PM     HEAVY RAIN       1 WSW LYNCHBURG         37.41N 79.17W
04/23/2017  M1.53 INCH       CITY OF LYNCHBURG  VA   BROADCAST MEDIA

            MEASUREMENT STARTED ON FRIDAY.

0315 AM     FLOOD            2 SSW WINDY GAP         36.09N 81.00W
04/24/2017                   WILKES             NC   911 CALL CENTER

            COUNTY 911 CALL CENTER REPORTS THAT 3 INCHES OF WATER
            COVERED THE 9500 BLOCK OF STATESVILLE ROAD NEAR HUNTING
            CREEK NEAR NORTH WILKESBORO.

0336 AM     FLOOD            5 W RONDA               36.22N 81.02W
04/24/2017                   WILKES             NC   911 CALL CENTER

            WILKES COUNTY 911 CENTER REPORTED THAT A BRIDGE IS UNDER
            WATER AT THE INTERSECTION OF ARBOR GROVE BAPTIST CHURCH
            ROAD AND COTTON MILL ROAD AT THE ROARING RIVER.

0349 AM     FLOOD            4 SE WILBAR             36.23N 81.26W
04/24/2017                   WILKES             NC   911 CALL CENTER

            WILKES COUNTY 911 CENTER REPORTS THAT A BRIDGE IS UNDER
            WATER AT INTERSECTION OF TUMBLING SHOALS ROAD AND NORTH
            OLD NORTH CAROLINA HIGHWAY 16.

0442 AM     FLOOD            2 NW FRIES              36.73N 80.99W
04/24/2017                   GRAYSON            VA   911 CALL CENTER

            GRAYSON COUNTY 911 REPORTS EAGLE BOTOM ROAD IN FRIES
            CLOSED DUE TO HIGH WATER.

0442 AM     FLOOD            1 SW ELKIN              36.25N 80.86W
04/24/2017                   SURRY              NC   911 CALL CENTER

            SURRY COUNTY 911 REPORTS THE INTERSECTION OF MEMORIAL
            PARK DRIVE AND JAMES STREET IS UNDER WATER AND CLOSED.

0442 AM     FLOOD            5 WNW PILOT MOUNTAIN    36.41N 80.56W
04/24/2017                   SURRY              NC   911 CALL CENTER

            SURRY COUNTY 911 REPORTS THAT RADAR ROAD NEAR
            INTERSECTION OF ARARAT ROAD NEAR ARARAT IS COMPLETELY
            UNDERWATER AND WILL BE CLOSED.

0442 AM     FLOOD            3 SSW MOUNT AIRY        36.47N 80.64W
04/24/2017                   SURRY              NC   911 CALL CENTER

            SURRY COUNTY 911 REPORTS A PORTION OF SCOTT BUNKER ROAD
            IN MOUNT AIRY IS UNDERWATER.

&&

LOCONTO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mercer

When
April 24, 9:00 AM EST to 9:00 PM EST
Where
Mercer County, 0.55 mi SE of Spanishburg to 1.24 mi ENE of Spanishburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.444, -81.114

The Bluestone River at Spanishburg (SPNW2) crested at 12.30 feet around 12 PM EST, just above Minor Flood Stage (12 feet) and caused a portion of Route 19 to be flooded. Further downtream, the Bluestone River at Pipestem (PIPW2) also crested above Minor Flood Stage (10 ft.) at 10.82 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687099.